If this is okay with you, please close this message.
Explains what antipsychotics are used for, how the medication works, possible side effects and information about withdrawal.
Every antipsychotic has the potential to cause unwanted side effects. These can vary from drug to drug and from person to person – not everyone will experience side effects, but many people do. This page provides an alphabetic overview of the most serious side effects which can potentially occur with any antipsychotic drug, although some are rare.
For details of the possible side effects of a particular antipsychotic, you can look it up in our antipsychotics A–Z. For guidance on what to do if you experience a side effect, see our information on coping with side effects.
"With haloperidol my tongue hung out of my mouth and my lips were stretched wide and open. Quietiapine made me feel stoned initially, with huge weight gain."
Antimuscarinic effects (sometimes called anticholinergic effects) is the medical term for a group of side effects caused by changes in the level of the messenger chemical acetylcholine. This can have significant effects all over the body, including:
These effects are more common with first generation (older) antipsychotics than newer antipsychotics. They can also occur with other types of drugs; for example, they are also particularly associated with tricyclic antidepressants and anti-Parkinson's drugs.
A number of blood disorders are linked to antipsychotics:
Antipsychotics can sometimes make you feel:
They can also cause you to have bizarre dreams or nightmares, which could cause you trouble sleeping.
Antipsychotics may cause various different eye problems, including:
All antipsychotics also have the potential to cause narrow-angle glaucoma, which is a medical emergency. If you've ever had glaucoma or eye problems you should be particularly cautious about taking antipsychotic drugs, and it may be best to avoid certain drugs altogether – in particular some of the first generation (older) antipsychotics. You can look individual drugs up in our antipsychotics A-Z for more information.
Antipsychotics have the potential to cause:
Antipsychotics may cause liver disorders and jaundice (yellow skin). You can look individual drugs up in our antipsychotics A-Z for more information.
Metabolic syndrome is the medical term for a combination of the following symptoms:
You don't have to experience all these symptoms to be diagnosed with metabolic syndrome. Experiencing metabolic syndrome then puts you at higher risk of going on to develop:
Metabolic syndrome is thought to make you two to three times more likely to die from cardiovascular disease.
This risk is increased even further if you have an unhealthy lifestyle generally, so it's important to make sure you try to eat a healthy diet and get enough exercise. You'll also need to have regular health checks before and during your treatment (see our page on taking antipsychotics safely for more information).
NMS is a serious neurological disorder, meaning it affects your nervous system. It usually develops rapidly over 24–72 hours and may also occur during withdrawal from antipsychotics. The symptoms are:
As high temperature and rigidity are usually the first symptoms to appear, NMS could initially be mistaken for an infection. But NMS can be very dangerous if it’s not detected and treated, and can be fatal.
Treatment may include:
The symptoms may last for days, or even weeks, after coming off the antipsychotic that's causing them. Many people who have had NMS once go on to get it again – so you should only take antipsychotics afterwards if they are essential, and then only at very low doses.
Antipsychotics interfere with the brain chemical dopamine, which is important in controlling movement. The drugs may therefore cause movement disorders. These are most common with first generation (older) antipsychotics and less likely with the newer antipsychotics. They include the following:
These effects resemble Parkinson’s disease, which is caused by the loss of dopamine. The symptoms are:
You may find it difficult to move and your muscles may feel very weak. (Having little energy to move is also a symptom of depression, so if you experience this your doctor may ask if you're feeling depressed).
This is more than just a physical restlessness – it can be emotional as well. You may:
Health care staff might misinterpret these symptoms to mean that you're agitated or very anxious, and suggest you need more medication to calm you down – but if you have akathisia then increasing your dose of antipsychotics won't help. Your doctor may offer to prescribe another medication on top of your antipsychotic to reduce it.
These are acute muscle contractions that you cannot control. They may be painful and can have some serious impacts on your life. For example:
Muscle spasms are seen to particularly affect young men (although 'young' is not clearly defined in the evidence sources).
"I experienced twitching, stumbling and slurred speech."
All these symptoms reduce while you are asleep, so your doctor may suggest that you could avoid the worst of them (as well as feeling less sleepy during the day) if you take your medication as a single daily dose in the evening.
If you're very bothered by neuromuscular side effects, your doctor may also offer to prescribe you anti-Parkinson’s drugs to reduce the symptoms.
Sleepiness is a common side effect with antipsychotics but some, such as chlorpromazine and olanzapine, are more sedating than others. Sedation can happen throughout the day as well as at night, so if you experience this you might find it very hard to get up in the morning, or to motivate yourself to be active during the day.
"Antipsychotics knock me out and make it very hard to function normally
Many antipsychotics can cause an increase in your prolactin level (prolactin is a sex hormone that causes the breasts to produce milk, so your levels should normally be low – unless you're a woman who is pregnant or breast-feeding). If you have abnormally high prolactin levels, it's very common to experience some of the following sexual side effects:
Women may experience:
Men may experience:
Both men and women may experience:
Some of the second generation (newer) antipsychotics have less effect on prolactin and produce fewer of these problems.
"Amisulpride has made my breasts grow and lactate. After having blood tests, it turns out that my prolactin levels have sky-rocketed, which is why I experienced those side effects. I am also now at risk of osteoporosis in the future."
Antipsychotics can cause various skin problems, such as:
You may have felt suicidal before as part of your mental health problem but these feelings may be more likely to occur, or become more intrusive, shortly after starting antipsychotic medication. If you feel suicidal shortly after starting medication, be aware that this may be a side effect of the medication rather than your own true feelings.
Tardive dyskinesia (TD) is a medical term that describes the involuntary sudden, jerky or slow twisting movements of the face and/or body, caused as an unwanted side effect of medication (mainly antipsychotic drugs). See our pages on tardive dyskinesia for more information about what it is, what treatments and support are available, and how you can cope with the symptoms.
Tardive psychosis is a medical term that descibes new psychotic symptoms which arise after you have been taking antipsychotics for a while, and which are directly caused by the medication (not your original illness returning).
The word 'tardive' means that it's a delayed effect of the medication.
Antipsychotic drugs act by blocking receptors for dopamine (a brain chemical) in your brain. But if you take an antipsychotic for a long time, your brain can respond by creating new receptors to replace the ones that the drug is blocking – and your existing receptors may also become extra sensitive. This can mean that you actually end up more likely to have psychotic symptoms as a result of taking the medication. So over time you may find you need to take a higher dose to maintain the antipsychotic effects.
This risk of tardive psychosis is one reason why you'll need to withdraw from your medication very gradually if you decide to come off it – especially if you have been taking it for a long time. Withdrawing slowly gives your brain time to readjust.
Weight gain is a very common side effect of many antipsychotics, in particular the second generation (newer) drugs. It is linked to:
If you put on a lot of weight, this can increase your risk of developing diabetes and other physical health problems. It's also understandable to feel frustrated and upset about noticeable changes in your body.
"Awful weight gain, I put on nearly 3st. It made me feel fat and sluggish."
This information was published in 2016. We will revise it in 2019.
References are available on request. If you would like to reproduce any of this information, see our page on permissions and licensing.